Delaware, 2008

Drought in Delaware, March 1 to 31, 2008

March 1 to 31, 2008 · NWS PHI · 4 events in 4 counties and zones

A drought watch remained in effect for all of Delaware. A drought watch calls for a voluntary reduction in water consumption of five percent.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A drought watch remained in effect for all of Delaware. A drought watch calls for a voluntary reduction in water consumption of five percent. March 2008 had near normal precipitation in New Castle County, but was progressively drier farther south. On a county weighted average, March precipitation ranged from 2.7 inches in Sussex County to 3.1 inches in Kent County to 3.6 inches in New Castle County. Normal is around 4.1 inches. The March monthly precipitation total in Georgetown (Sussex County) was 2.50 inches, 2.07 inches drier than normal and at the New Castle County Airport was 4.00 inches exactly, 0.03 inches wetter than normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 29, 11:28 PM EST, 32 minutes earlier.

Area forecast discussion, Feb 29, 11:28 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1128 PM EST FRI FEB 29 2008

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL MOVE EAST TO NEW ENGLAND ON
SATURDAY WITH THE ASSOCIATED COLD FRONT CROSSING THE MID ATLANTIC
AREA EARLY SATURDAY. HIGH PRESSURE WILL BUILD ACROSS THE AREA ON
SUNDAY AND MOVE OFF THE EAST COAST FOR MONDAY. LOW PRESSURE IS FORECAST
TO DEVELOP OVER THE SOUTHEASTERN STATES ON TUESDAY AND MOVE UP THE
ATLANTIC SEABOARD ON WEDNESDAY. HIGH PRESSURE WILL BUILD IN AGAIN
FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
A STRONG SOUTHERLY FLOW ABOVE THE SURFACE IS MIXING DOWN
SUFFICIENTLY TO BRING WARM AIR UP ACROSS THE INTERSTATE 95
CORRIDOR LATE THIS EVENING. WE BASICALLY HAVE GIVEN UP THE GHOST
ON ANY SNOW ACCUMULATION THERE AND ARE FORECASTING RAIN. WE ALSO
HAVE MENTIONED A SOMEWHAT EARLIER TRANSITION AND LESSER
ACCUMULATIONS ELSEWHERE OUTSIDE OF THE ADVISORY.

FOR THE ADVISORY AREA, WE ARE SEEING SOME MODERATE ACCUMULATIONS
TO OUR WEST ASSOCIATED WITH SOME DECENT RADAR RETURNS, AND WE
STILL CAN REALIZE FORECAST AMOUNTS IF THE PROFILE CAN STAY
SUFFICIENTLY BELOW THE MELTING POINT THROUGH 09Z OR 10Z. WE ARE
LETTING THE ADVISORY RIDE AT THIS POINT. OF COURSE, THE SOUTHERN
AND EASTERN PORTIONS OF IT ARE MOST VULNERABLE.

&&

.SHORT TERM /SATURDAY NIGHT/...
THE LOW CENTER IS FCST TO BE OVER THE ERN GRTLKS BY SAT MORN WITH
THE ASSOCD CDFNT SWEEPING ACROSS THE MID-ATLANTIC RGN DURG THE
MORNING. THE LOW IS FCST TO DEEPEN AS IT MOVES EWD ACROSS NEW
ENGLAND DURG THE DAY...RESULTING IN GUSTY W TO NW WINDS ACROSS THE
FCST AREA. SOME SNOW SHOWERS OR FLURRIES MAY LINGER OVER OUR
NRN-MOST ZONES AS THE UPPER LOW CONTS TO DEEPEN TO OUR N. BY
SUNDAY HIGH PRESSURE IS FCST TO BUILD IN FROM THE WEST WITH FAIR
SKIES AND DIMINISHING WINDS.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGH PRESSURE OFF THE MID ATLANTIC COAST ON MONDAY WILL MOVE OUT
TO SEA MONDAY NIGHT AS A COLD FRONT MOVES IN FROM THE WEST. THE
FRONT WILL EASE ITS WAY INTO OUR AREA LATE MONDAY NIGHT INTO EARLY
TUESDAY BRINGING RAIN SHOWERS WITH IT. A VIGOROUS AND VERY WET LOW
PRESSURE SYSTEM IS THEN EXPECTED TO MOVE NORTHEAST FROM THE GULF
COAST STATES. THIS SYSTEM WILL MOVE TO WESTERN PENNSYLVANIA
TUESDAY NIGHT AND TO NORTHERN NEW YORK STATE WEDNESDAY. WITH THIS
MOVEMENT, THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT LATE
TUESDAY INTO TUESDAY NIGHT. EMBEDDED GULF MOISTURE IS EXPECTED TO
BRING RAINFALL AMOUNTS OF 1 TO 2 INCHES TO OUR AREA. THE COLD
FRONT ASSOCIATED WITH THE STORM WILL MOVE FROM WEST TO EAST ACROSS
THE REGION LATE TUESDAY NIGHT INTO WEDNESDAY. COLDER AIR MOVING IN
BEHIND THE FRONT MAY CAUSE THE RAIN TO CHANGE OVER TO SNOW IN OUR
NORTHERN MOUNTAINS. HIGH PRESSURE WILL THEN BRING A RETURN TO FAIR
WEATHER WEDNESDAY NIGHT INTO THURSDAY. THE DRY SPELL WILL BE
SHORTLIVED AS ANOTHER FRONTAL SYSTEM APPROACHES FROM THE WEST.
SHOWERS MAY MOVE INTO WESTERN SECTIONS LATE THURSDAY, THEN CROSS
THE REMAINDER OF THE AREA THURSDAY NIGHT INTO FRIDAY. THE AIRMASS
MAY BE COLD ENOUGH FOR SOME SNOW IN THE NORTHERN AREAS, ESPECIALLY
ON THE BACKSIDE OF THE FRONT LATE THURSDAY NIGHT AND FRIDAY. A
COMPLICATING FACTOR MAY BE A WAVE OF LOW PRESSURE MOVING UP THE
FRONT ALONG THE EAST COAST FRIDAY. SINCE THIS EVENT IS 6 TO 7 DAYS
AWAY, WELL HAVE PLENTY OF TIME TO REEVALUATE.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
PRECIP HAS OVERSPREAD THE ENTIRE AREA BUT IS SLOW TO ACCUMULATE BUT
IS BRINGING DOWN MVFR TO IFR SOON IN MANY AREAS. THE WINDS ARE FROM
THE SOUTHEAST TO EAST AND HAS BEEN USHERING IN MILDER TEMPERATURES
AND DEW POINTS. THE MAIN SHOT OF PRECIP WILL AFFECT OUR TAF SITES
BETWEEN 0300Z AND 0700Z.  THE PRECIP TYPE SHOULD BE ALL SNOW AT KRDG
AND KABE.  KTTN SHOULD SEE MAINLY SNOW, WITH PERHAPS SOME RAIN
MIXING IN AFTER 0600Z.  BOTH KPNE AND KPHL ARE EXPECTED TO RECEIVE
MAINLY SNOW UNTIL ABOUT 0500Z, CHANGING TO RAIN AFTER THAT TIME.
KILG IS EXPECTED TO SEE A MIX THROUGH ABOUT 0400Z THEN JUST RAIN.
FOR KMIV AND KACY, THE PRECIP EVENT SHOULD BE ALMOST ALL RAIN.

HERE IS THE FREEZING LEVEL DATA FOR SEVERAL SITES FOR THE NEXT 18
HOURS.

LGA 02495 01470
PHL 02985 01765
IPT 00895 01285

THE FIRST GROUP IS FOR 01/12Z WITH FREEZING LEVEL FIRST THREE
NUMBERS AND RH THE OTHER TWO. THE NEXT SET IS VALID FOR 01/18Z

CONDITIONS WILL LIKELY DROP INTO THE MVFR AND IFR CATEGORIES FOR
TONIGHT.  THE LOCATIONS WHERE SNOW IS EXPECTED HAVE THE GREATER
CHANCE OF SPENDING A SUBSTANTIAL AMOUNT OF TIME IN THE IFR CATEGORY.

THE MAIN AREA OF PRECIP SHOULD PULL TO THE EAST AND NORTHEAST OF OUR
REGION BY ABOUT 0700Z OR 0800Z, WITH SOME LINGERING LIGHT PRECIP AND
MVFR CEILINGS INTO SATURDAY MORNING.  BY ABOUT 1500Z ON SATURDAY, A
BRISK WEST NORTHWEST WIND WILL DEVELOP, BRINGING DRIER AIR INTO THE
REGION ALONG WITH A RETURN TO VFR CONDITIONS.

FOR THE OVERNIGHT PERIOD, WEVE INSERTED THE MENTION OF LOW LEVEL
WIND SHEAR.  A SOUTHERLY LOW LEVEL JET AROUND 40 TO 50 KNOTS IS
EXPECTED TO PASS OVER OUR REGION.

OUTLOOK...
DRY AIR WILL BUILD IN FROM THE WEST FOR THE PERIOD FROM LATE
SATURDAY INTO MONDAY.  ANOTHER ROUND OF PRECIP, MAINLY RAIN, IS
FORECAST FOR MONDAY NIGHT INTO WEDNESDAY.

&&

.MARINE...
WINDS AND SEAS HAVE COME UP ON THE DELAWARE BAY/ATLANTIC OCEAN AND
SCA REMAINS IN EFFECT. LOOK FOR THE WINDS TO PEAK A LITTLE MORE
OVERNIGHT THEN CHANGE DIRECTION AND APPROAHC GALE FORCES.

LOW PRESSURE WILL MOVE ACROSS SOUTHERN ONTARIO OVERNIGHT, PULLING A
WARM FRONT THROUGH OUR REGION TONIGHT, FOLLOWED BY A COLD FRONT ON
SATURDAY MORNING.  AN INCREASING SOUTHEAST TO SOUTH TO SOUTHWEST
WIND IS EXPECTED FOR TONIGHT.  WIND GUSTS ARE FORECAST TO EXCEED 25
KNOTS, SO THE SMALL CRAFT ADVISORY WILL BE LEFT IN PLACE.

AS THE LOW MOVES ACROSS NORTHERN NEW ENGLAND ON SATURDAY AND UP
ACROSS CANADAS MARITIME PROVINCES ON SATURDAY NIGHT, IT IS EXPECTED
TO INTENSIFY.  AS A RESULT, WIND SPEEDS WILL INCREASE OVER OUR
REGION, WITH FREQUENT GALE FORCE GUSTS ANTICIPATED.  AS A RESULT,
WELL GO WITH A GALE WARNING FOR THE PERIOD FROM 400 PM ON SATURDAY
UNTIL 600 AM ON SUNDAY.  GALE FORCE GUSTS MAY LINGER INTO SUNDAY
MORNING AND THE WARNING MAY EVENTUALLY NEED TO BE EXTENDED.

HIGH PRESSURE IS FORECAST TO BUILD IN FROM THE WEST FOR SUNDAY INTO
MONDAY, RESULTING IN A DECREASE IN WIND SPEEDS AND WAVE HEIGHTS.

ANOTHER LOW IS EXPECTED TO MOVE UP THE APPALACHIANS ON TUESDAY AND
TUESDAY NIGHT, BRINGING ANOTHER PERIOD OF INCREASED WINDS AND
SEAS TO THE COASTAL WATERS OF DELAWARE AND NEW JERSEY FOR TUESDAY
INTO WEDNESDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...SNOW ADVISORY UNTIL 7 AM EST SATURDAY FOR PAZ054-055-060>062-
     068-069.
NJ...SNOW ADVISORY UNTIL 7 AM EST SATURDAY FOR NJZ001-007>010.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST SATURDAY FOR ANZ430-431-
     450>455.
     GALE WARNING FROM 4 PM SATURDAY TO 6 AM EST SUNDAY FOR ANZ430-
     431-450>455.

&&

SYNOPSIS...AMC
NEAR TERM...AMC/DELISI
SHORT TERM...AMC
LONG TERM...RPW
AVIATION...EBERWINE/IOVINO
MARINE...EBERWINE/IOVINO
Hazardous weather outlook, Feb 29, 4:03 PM EST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
403 PM EST FRI FEB 29 2008

NJZ001-007-008-PAZ054-055-062-012115-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-NORTHAMPTON-
403 PM EST FRI FEB 29 2008

...SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEE
PRODUCT PHLWSWPHI.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

PLEASE SEE PRODUCT PHLWSWPHI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-PAZ060-061-068-069-012115-
HUNTERDON-SOMERSET-BERKS-LEHIGH-MONTGOMERY-BUCKS-
403 PM EST FRI FEB 29 2008

...SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. PLEASE
SEE PRODUCT PHLWSWPHI.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

PLEASE SEE PRODUCT PHLWSWPHI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ012-013-015>020-027-PAZ067-070-071-012115-
NEW CASTLE-CECIL-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-SOUTHEASTERN BURLINGTON-CHESTER-
DELAWARE-PHILADELPHIA-
403 PM EST FRI FEB 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PERIOD OF SNOW IS EXPECTED TO OVERSPREAD THE AREA THIS EVENING
AND CONTINUE INTO EARLY OVERNIGHT HOURS. ACCUMULATION SHOULD RANGE
FROM A COASTING TO AN INCH OR TWO BEFORE MIXING WITH AND CHANGING
TO ALL RAIN. PLEASE SEE PRODUCT PHLSPSPHI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A PERIOD OF SNOW IS EXPECTED TO OVERSPREAD THE AREA THIS EVENING
AND CONTINUE INTO EARLY OVERNIGHT HOURS. ACCUMULATION SHOULD RANGE
FROM A COASTING TO AN INCH OR TWO BEFORE MIXING WITH AND CHANGING
TO ALL RAIN.| PLEASE SEE PRODUCT PHLSPSPHI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ014-021>026-012115-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
403 PM EST FRI FEB 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-012115-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
403 PM EST FRI FEB 29 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
SATURDAY...
...GALE WARNING IN EFFECT FROM 4 PM SATURDAY TO 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Delaware Beaches

When
March 1, 12:00 AM EST to March 31, 11:59 PM EST
Where
Delaware Beaches forecast zone
Reported by
County Official
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Drought, Inland Sussex

When
March 1, 12:00 AM EST to March 31, 11:59 PM EST
Where
Inland Sussex forecast zone
Reported by
County Official
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Drought, Kent

When
March 1, 12:00 AM EST to March 31, 11:59 PM EST
Where
Kent forecast zone
Reported by
County Official
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Drought, New Castle

When
March 1, 12:00 AM EST to March 31, 11:59 PM EST
Where
New Castle forecast zone
Reported by
County Official
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90042, 90043, 90044, 90045.